Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS State College, PA

August 19, 2017Columbia County, Montour County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 7:54 PM EDT for Columbia County, Montour County, Schuylkill County, Pennsylvania. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 7:54 PM EDT (23:54 UTC)
Expired
Aug 19, 2017, 8:45 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Montour County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 136 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:15 PM EDTTSTM WND DMG1 E Danville, PATREE DOWN AT INTERSECTION OF TOBY RUN AND CLINIC ROAD
Aug 19, 8:15 PM EDTTSTM WND DMG3 N Danville, PATREE DOWN
Aug 19, 8:15 PM EDTTSTM WND DMGDanville, PATREE DOWN ON 3500 BLOCK OF RIDGE ROAD
Aug 19, 8:30 PM EDTTSTM WND DMGRingtown, PATREES DOWN ON CENTER STREET
Aug 19, 8:35 PM EDTTSTM WND DMGMahanoy City, PATREES DOWN ON RTE 54 JUST OUTSIDE OF TOWN
Aug 19, 8:40 PM EDTTSTM WND DMGHometown, PA
Aug 19, 8:43 PM EDTTSTM WND DMGCoaldale, PATREE DOWN AT WATER STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS51 KCTP 192354
SVRCTP
PAC037-093-107-200045-
/O.NEW.KCTP.SV.W.0165.170819T2354Z-170820T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
754 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Schuylkill County in central Pennsylvania...
  Montour County in central Pennsylvania...
  Columbia County in central Pennsylvania...

* Until 845 PM EDT

* At 752 PM EDT, severe thunderstorms were located along a line
  extending from near Hughesville to near Leck Kill, moving east at
  40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Berwick, Mahanoy City, Shenandoah, Danville, Bloomsburg, Sheppton,
  Brandonville, Jerseytown, Central and Mooresburg.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have downed numerous 
trees to the west of the warning area. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 4079 7639 4083 7641 4083 7649 4088 7651
      4094 7656 4097 7666 4096 7675 4117 7673
      4115 7668 4116 7659 4131 7642 4131 7631
      4120 7632 4113 7627 4113 7623 4095 7621
      4090 7604 4091 7599 4082 7590
TIME...MOT...LOC 2352Z 258DEG 33KT 4126 7667 4067 7662 

HAIL...<.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:45 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 19, 7:45 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
745 PM EDT Sat Aug 19 2017

.SYNOPSIS...
An upper level trough will sweep east across the region this
evening. High pressure and fair weather will build across the
area Sunday and Monday, with temperatures turning warmer and
more humid into early next week. Thunderstorms are probable on
Tuesday followed by a refreshingly cooler and mainly dry second
half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Severe convective line pushing across central Pa this evening.
Based on extend of damage reports and rapid movement, have
expanded watch #457 into the Susq Valley.

HRRR runs, which should continue to perform well region of
strong forcing ahead of trough, indicate weakening convection
toward sunset over the east part of the forecast area late this
evening. Dry wx expected after midnight as high pressure builds
over the area. Models are showing low stratus potential over
the Alleghenies with weak upslope flow and low level moisture
trapped under subsidence inversion. Patchy fog is also likely in
the usual spots across the central valleys.

&&

.SHORT TERM /SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Broken line of thunderstorms extending from KIPT to just west
of KMDT and then southwest to near KMRB as of 00z.

Line continues to trek eastward at about 40kts...and should
clear eastern airfields by 03z.

Skies will clear rapidly from west to east behind the line.
Expecting fog development in most areas overnight. MVFR to
locally IFR conditions likely.

After morning fog dissipates, VFR conditions should prevail
across the region for Sunday.

Another VFR day for Monday, except again for some morning fog.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely into the overnight.
Wed...Morning SHRA...then becoming VFR
Thu...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Jung
Hazardous weather outlook, Aug 19, 7:22 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
722 PM EDT Sat Aug 19 2017

PAZ004>006-010>012-017>019-024>027-033-034-037-045-058-066-202330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Southern Clinton-Schuylkill-Lancaster-
722 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-035-036-041-042-046-049>053-056-057-059-063>065-202330-
Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-
722 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 7:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
730 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 NW SHERMANSDALE       40.36N  77.19W
08/19/2017                   PERRY              PA   911 CALL CENTER

            TREES DOWN ON LANDISBURG ROAD

&&

EVENT NUMBER CTP1701389

PAH
Special weather statement, Aug 19, 7:35 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
735 PM EDT SAT AUG 19 2017

PAZ041-042-046-200015-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
735 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...

At 735 PM EDT, Doppler radar indicated a strong thunderstorm near
Barbours, moving east at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Barbours, Lincoln Falls, Shunk,
Loyalsockville, Laporte, Eagles Mere, Hillsgrove, Forksville and
Dushore.

LAT...LON 4159 7680 4158 7676 4156 7641 4137 7635
      4130 7692 4140 7696 4154 7693 4159 7681
TIME...MOT...LOC 2335Z 259DEG 18KT 4144 7685

RXR
Local storm report, Aug 19, 7:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 WSW FREEBURG          40.76N  76.96W
08/19/2017                   SNYDER             PA   911 CALL CENTER

            TREES AND WIRES DOWN LINES BLOCKING ROAD

&&

EVENT NUMBER CTP1701390

PAH
Special weather statement, Aug 19, 7:44 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
744 PM EDT SAT AUG 19 2017

PAZ051-053-200045-
Columbia PA-Montour PA-
744 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MONTOUR AND COLUMBIA
COUNTIES UNTIL 845 PM EDT...

At 743 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy to near Exchange to near Mooresburg.
Movement was east at 35 mph.

Pea size hail and westerly wind gusts between 40 and 50 mph are
possible.

Strong thunderstorms will be near...
  Danville, Riverside and Jerseytown around 755 PM EDT.
  Bloomsburg, Eyers Grove and Buckhorn around 805 PM EDT.
  Catawissa, Rupert and Fernville around 810 PM EDT.
  Lightstreet, Almedia and Rohrsburg around 815 PM EDT.
  Mainville, Waller and Central around 820 PM EDT.
  Berwick, Shumans and Mifflinville around 825 PM EDT.

Other locations impacted by these storms include Briar Creek, Lime
Ridge, Washingtonville, Orangeville and Espy.

LAT...LON 4088 7629 4081 7631 4077 7638 4083 7641
      4083 7649 4088 7651 4089 7656 4094 7656
      4097 7666 4095 7679 4096 7679 4117 7673
      4115 7668 4116 7659 4130 7641 4131 7631
      4120 7632 4113 7627 4114 7623 4095 7621
TIME...MOT...LOC 2343Z 266DEG 29KT 4116 7678 4104 7672 4095 7675

Lambert
Local storm report, Aug 19, 7:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SELINSGROVE             40.80N  76.87W
08/19/2017                   SNYDER             PA   911 CALL CENTER

            MULTIPLE TRREES DOWN ON WATER STREET

&&

EVENT NUMBER CTP1701391

PAH
Local storm report, Aug 19, 7:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     SUNBURY                 40.86N  76.79W
08/19/2017                   NORTHUMBERLAND     PA   911 CALL CENTER

            TREE AND WIRES DOWN ON SNYDERTOWN ROAD

&&

EVENT NUMBER CTP1701392

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:43 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield77 min
Aug 19, 5:06 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield69 min
Aug 19, 5:17 PM EDTSpecial Weather StatementCTPSomerset58 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPTioga54 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon91 min
Aug 19, 5:39 PM EDTSevere Thunderstorm WarningCTPSomerset81 min
Aug 19, 5:56 PM EDTSpecial Weather StatementCTPBedford94 min
Aug 19, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin88 min
Aug 19, 6:18 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry82 min
Aug 19, 6:43 PM EDTSpecial Weather StatementCTPUnion47 min
Aug 19, 6:46 PM EDTSevere Thunderstorm WarningCTPSnyder, Union74 min
Aug 19, 6:47 PM EDTSpecial Weather StatementCTPLycoming13 min
Aug 19, 7:03 PM EDTSpecial Weather StatementCTPLycoming27 min
Aug 19, 7:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton55 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland63 min
Aug 19, 7:35 PM EDTSpecial Weather StatementCTPSullivan40 min
Aug 19, 7:44 PM EDTSpecial Weather StatementCTPColumbia, Montour61 min
Aug 19, 7:48 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill57 min
Aug 19, 7:58 PM EDTSpecial Weather StatementCTPAdams, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.